Ask a doctor

One Side of my Face is Slightly Droopy....could Radiesse Treatment Have Damaged Some Facial Nerves?

I had a small amount of Radiesse in my upper cheek area and also more deeply (by cannula) in the lower cheek area. I only had a small amount put in as I didn't want to look false and it really was to plump out the marionnette lines a bit and to enhance my high cheekbones. What I have noticed though is that the right side of my face, in the cheek area, seems to be ever so slightly droopy and I was wondering whether it is possible that there was some damage to the nerves.

Doctor Answers (9)

Radiesse Injection and Symmetry of Cheeks

+2

Dear writer, Please consult your doctor who performed these injections and express your concerns. He/she will be able to refer back to the procedure notes and see if such occurrence (a nerve being affected) is a possibility. This is, however, highly unlikely with proper technique. My thoughts are that you may have had slightly more volume injected on one cheek that the other, causing the same-side cheek and naso-labial fold to lift more. Also, greater swelling on one side, compared to the other, might give this false appearance of one side being droopy. Waiting some time for the swelling to resolve will be helpful. If necessary, additional Radiesse may be injected in the less corrected side. Radiesse is a great filler for lasting volume enhancement of the face and you should ultimately be very happy with the results. Best regards from Miami,  Dr. Bowes


Miami Dermatologic Surgeon
5.0 out of 5 stars 12 reviews

Radiesse by cannula

+1

Cannula technique is used to minimize the potential for nerve and/or vascular issues. While it is possible for irritation from the injection, it is more likely that there was some asymmetry before the injection was given. It would be helpful to look at some before and after comparisons. If the injection was within the last few days/weeks, and it is in fact nerve irritation, it should improve. Otherwise, I would recommend a follow up with the physician that injected you. Best of luck.

George T. Boris, MD, FRCS, FACS
Los Angeles Facial Plastic Surgeon
4.0 out of 5 stars 13 reviews

Could Radiesse Treatment Have Damaged Some Facial Nerves?

+1

Anything is possible, including this - but it's unlikely.  It depends on how much was injected and exactly where.  Most of the nerves that control that portion of the face exit the skull below the ear canal and then some branches move up the face before spreading out into smaller branches to the temporal, zygomatic and buccal regions.  So it's possible that if the needle and/or material is sitting right on one of the smaller branches that some muscle fibers have been weakened.  It should be a temporary effect.

However, it is equally possible that there is some subcutaneous swelling in the area not directly affecting the nerves, or even that there was a slight asymmetry before that you did not fully notice (it is common for areas that have been treated to undergo greater scrutiny than before the treatments).  Either way, if it's related to your treatments should resolve.  And you should obviously discuss this with your own Plastic Surgeon.

I hope that this helps and good luck,

Dr. E

Alan M. Engler, MD, FACS
New York Plastic Surgeon
5.0 out of 5 stars 146 reviews

You might also like...

One side of face droopy, radiesse treatment and facial nerves?

+1

It is unlikely that the Radiesse injections led to nerve damage and more likely that you are seeing some asymmetry following these injections.  Depending on how long ago the injections were done, the asymmetry may be temporary and due to bruising or swelling, which should improve with time.  I suggest returning to see your injector for full evaluation.

(This answer is posted for patients’ general education only and not intended nor implied to be a substitute for medical advice.  Always seek the advice of your physician or other qualified healthcare provider for further evaluation of your individual case.)

Mireille Chae, MD
Seattle Dermatologist
5.0 out of 5 stars 1 review

One Side of my Face is Slightly Droopy....could Radiesse Treatment Have Damaged Some Facial Nerves?

+1

   In general, Radiesse administration should not cause this.  This is hard to say without an exam.  Kenneth Hughes, MD Los Angeles, CA

Kenneth B. Hughes, MD
Los Angeles Plastic Surgeon
5.0 out of 5 stars 179 reviews

Asymmetry in injection or swelling more likely

+1

The typical injection techniques used for Radiesse in the cheeks are safe and are unlikely to cause nerve damage. However, even when the same volume is used on each cheek there can be asymmetries that are noted. That can be due to uneven swelling or an asymmetry prior to the injection that gets "unmasked" or magnified. The product may also become more lumpy if you physically manipulate the area that has been injected. I would NOT massage areas of concern and return to see your physician if this persists.

Kristina Tansavatdi, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 14 reviews

Nerve damage from Radiesse

+1

It is unlikely that you have nerve damage, but I would suggest you visit your injector for a follow-up. What is more likely is that one side has more filler than the other side, which tends to have more weight to it, so that side looks "droopy". While there is no counter product to remove Radiesse, you could potentially have more added to the other side to even things out a bit more in the meantime. Adjustments should also depend on how far out you are from having the injections done. If it's not long, you could potentially still have some swelling too. 

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

Radiesse on the facial area.

+1

Again, I tend to agree with the previous authors but one thing you may try and it also depends how far out your are from your injections, massage can help.

Cynthia Boxrud, MD
Santa Monica Oculoplastic Surgeon
5.0 out of 5 stars 5 reviews

Droopy Face after Radiesse Injections

+1

It is very unlikely that Radiesse injections in your cheeks has caused any nerve damage. The irregularity you see is probably secondary to asymmetrical injection of the filler. Consult with your physician.

Richard W. Fleming, MD
Beverly Hills Facial Plastic Surgeon
5.0 out of 5 stars 14 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.